Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 70, NWS Dodge City, KS

May 15, 2015Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2015, 7:02 PM CDT for Ellis County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2015, 7:02 PM CDT (00:02 UTC)
Expired
May 15, 2015, 7:30 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:18 PM CDTHAIL 19 Ne Ellis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS53 KDDC 160002
SVRDDC
KSC051-160045-
/O.NEW.KDDC.SV.W.0070.150516T0002Z-150516T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT FRI MAY 15 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
  OF YOCEMENTO...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  HAYS...ELLIS AND YOCEMENTO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3882 9939 3888 9958 3913 9957 3913 9914
TIME...MOT...LOC 0001Z 207DEG 25KT 3893 9949 

HAIL...1.00IN
WIND...<50MPH

$$

RUSSELL
2 follow-up statements
786 
WWUS53 KDDC 160027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT FRI MAY 15 2015

KSC051-160045-
/O.CON.KDDC.SV.W.0070.000000T0000Z-150516T0045Z/
ELLIS KS-
727 PM CDT FRI MAY 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN ELLIS COUNTY...

AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
ZURICH...OR 13 MILES NORTH OF YOCEMENTO...MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN ELLIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3902 9927 3903 9954 3913 9957 3913 9914
TIME...MOT...LOC 0027Z 207DEG 25KT 3909 9938 

HAIL...1.00IN
WIND...<50MPH

$$

RUSSELL
973 
WWUS53 KDDC 160030
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT FRI MAY 15 2015

KSC051-160039-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-150516T0045Z/
ELLIS KS-
730 PM CDT FRI MAY 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLIS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3902 9927 3903 9954 3913 9957 3913 9914
TIME...MOT...LOC 0028Z 207DEG 25KT 3911 9937 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:47 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 15, 1:47 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
147 PM CDT FRI MAY 15 2015

...UPDATED SHORT TERM AND LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 141 PM CDT FRI MAY 15 2015

RAP AND NGM BOTH SUPPORTING A SURFACE BOUNDARY EXTENDING FROM
NEAR HAYS TO COLDWATER AT 00Z SATURDAY WITH WEAK 0-1KM MOISTURE
CONVERGENCE OCCURRING ALONG THIS BOUNDARY. 0-6KM SHEAR IN THIS
AREA WILL BE FROM 20 TO 25 KNOTS AND CAPE VALUES ARE EXPECTED TO
RANGE FROM 1000 TO 1500 J/KG. RAP HAS SOME CIN REMAINING IN THIS
AREA GIVEN THE WARM MID LEVEL TEMPERATURES WHILE THE NAM SUGGESTS
A FEW ISOLATED THUNDERSTORMS BEING POSSIBLE. AT THIS TIME GIVEN
THE CU DEVELOPING WILL RETAIN MENTION OF ISOLATED THUNDERSTORMS
GOING ALONG AND EAST OF THIS BOUNDARY EARLY TONIGHT. ANOTHER AREA
OF THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING NEAR THE COLORADO
BORDER. THIS AREA WILL HAVE MORE FAVORABLE UPPER LEVEL DYNAMICS
ALONG WITH IMPROVING WARM AIR ADVECTION NEAR THE NOSE OF A 50 KNOT
850MB JET BASED ON THE 12Z NAM. THESE STORMS WILL MARCH EAST
ACROSS WESTERN KANSAS OVERNIGHT WITH A FEW OF THESE STORMS BEING
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF UP TO 55 MPH.

BY EARLY SATURDAY MORNING THIS THUNDERSTORM ACTIVITY WILL BE MOVE
INTO CENTRAL KANSAS AS AN UPPER LEVEL TROUGH CROSSES EASTERN
COLORADO AND NORTHEAST NEW MEXICO. 12Z NAM SHOWING 0-6KM SHEAR
SATURDAY AFTERNOON RANGING FROM 40 TO NEAR 50 KNOTS AND CAPE
VALUES WILL RANGING FROM 1500 TO 2500 J/KG AHEAD OF THIS
UPPER LEVEL SYSTEM. THIS CONTINUES TO SUPPORT THE CHANCE FOR
SEVERE THUNDERSTORMS ALONG AND EAST OF WHERE THIS DRY LINE WILL BE
LOCATED BETWEEN 18Z AND 21Z SATURDAY. LARGE HAIL AND STRONG
DAMAGING WINDS CURRENTLY APPEARS TO BE THE MAIN HAZARD ALONG WITH
PERIODS OF HEAVY RAINFALL. A FEW TORNADOES WILL ALSO BE POSSIBLE
LATE SATURDAY AND EARLY SATURDAY NIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 141 PM CDT FRI MAY 15 2015

EVENING CONVECTION WILL TAPER OFF EARLY SATURDAY NIGHT AS THE
UPPER LEVEL TROUGH LIFTS NORTHEAST INTO NORTH CENTRAL KANSAS AND
THE DRY LINE/COLD FRONT MOVES SOUTH AND EAST. WESTERLY DOWNSLOPE
FLOW WILL DEVELOP BY EARLY SUNDAY MORNING AND CONTINUE THROUGH THE
REMAINDER OF THE WEEKEND AS ANOTHER UPPER LEVEL TROUGH MOVES OUT
OF SOUTHERN WYOMING AND INTO THE CENTRAL HIGH PLAINS. 700MB TO
500MB LAPSE RATES WILL VARY FROM 7 TO 8C/KM AHEAD OF THIS UPPER
WAVE, HOWEVER MOISTURE APPEARS SOMEWHAT LIMITED EARLY SUNDAY
NIGHT. ALTHOUGH A FEW SPRINKLE MAY BE POSSIBLE NEAR AND NORTH OF
THE INTERSTATE 70 CORRIDOR, AT THIS TIME WILL ONLY INCREASE CLOUD
COVER AT THIS TIME SUNDAY EVENING GIVEN THE LIMITED MOISTURE IN
THE LOWER LEVELS.

GIVEN THE WESTERLY DOWNSLOPE FLOW AND 850MB TEMPERATURES AT 00Z
MONDAY WILL RANGING FROM 18C TO NEAR 24C THE PREVIOUS FORECAST
STILL LOOKS ON TRACK WITH HIGHS RANGING FROM THE UPPER 70S IN WEST
CENTRAL KANSAS TO THE LOWER 80S IN SOUTH CENTRAL KANSAS.

EARLY NEXT WEEK AN UPPER LEVEL RIDGE AXIS WILL CROSS WESTERN
KANSAS AS AN AREA OF HIGH PRESSURE AT THE SURFACE BUILDS INTO
KANSAS PLAINS. TEMPERATURES ON MONDAY WILL AVERAGE AROUND 10F
COOLER WHEN COMPARED TO THE HIGHS ON SUNDAY GIVEN  THE 900 TO
850MB TEMPERATURE TRENDS FROM 00Z MONDAY AND 00Z TUESDAY.

CLOUDS WILL BE ON THE INCREASE MONDAY NIGHT AS AN UPPER LEVEL
TROUGH/LOW MOVES EAST ACROSS THE SOUTHWEST UNITED STATES. IN
ADDITION TO THE INCREASING CLOUDS THERE WILL ALSO BE A CHANCE FOR
PRECIPITATION TO DEVELOP BY EARLY TUESDAY GIVEN A MOIST
SOUTHEASTERLY UPSLOPE FLOW, WARM AIR ADVECTION, AND IMPROVING
ISENTROPIC LIFT ACROSS SOUTHWEST KANSAS. HIGH PRECIPITATION
CHANCES WILL CONTINUE THROUGH MID WEEK AS THE UPPER LEVEL SYSTEM
WEAKENS AND MOVES EAST NORTHEAST INTO THE CENTRAL PLAINS.
TEMPERATURES THROUGH MID WEEK WILL STAY ON THE COOL SIDE GIVEN THE
CLOUD COVER AND HIGH PRECIPITATION CHANCES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1225 PM CDT FRI MAY 15 2015

A WEAK SURFACE BOUNDARY WILL MOVE INTO EASTERN KANSAS BY LATE DAY
AND THIS WILL BE THE PRIMARY AREA OF FOCUS FOR ANY THUNDERSTORM
DEVELOPMENT BETWEEN 21Z FRIDAY AND 03Z SATURDAY. BASED ON THE
LATEST NAM THIS CONVECTION WILL STAY EAST OF ALL THREE TAF SITES
LATE THIS AFTERNOON AND EARLY TONIGHT. ANOTHER AREA OF CONVECTION
WILL DEVELOP BY EARLY THIS EVENING NEAR A TROUGH OF LOW PRESSURE
AT THE SURFACE OVER FAR EASTERN COLORADO. AS THESE STORMS IN
EASTERN COLORADO DEVELOP THEY WILL MOVE ACROSS WESTERN KANSAS
OVERNIGHT. AT THIS TIME THE BETTER CHANCE FOR CONVECTION WILL
OCCUR IN THE GCK AREA AROUND 06Z AND DDC AND HYS BETWEEN 09Z AND
12Z SATURDAY. AS THE CONVECTION MOVES EAST ACROSS WESTERN KANSAS
THE 12Z NAM BUFR SOUNDINGS INDICATE AN AREA OF LOW LEVEL MOISTURE
WILL INCREASE AS A SOUTH SOUTHEAST FLOW CONTINUES AT AROUND 15
KNOTS IN THE SURFACE TO 800MB LEVEL. GIVEN THE EXPECTED WIND
SPEEDS DENSE FOG IS NOT EXPECTED, HOWEVER LOW MVFR CEILINGS WILL
BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  78  53  80 /  60  60  50   0
GCK  61  80  51  78 /  50  30  30   0
EHA  55  76  49  77 /  40  30  20   0
LBL  62  80  51  80 /  50  30  30   0
HYS  64  77  54  78 /  50  60  50   0
P28  65  78  58  81 /  50  70  70   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURGERT
LONG TERM...BURGERT
AVIATION...BURGERT
Hazardous weather outlook, May 15, 3:53 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM CDT FRI MAY 15 2015

KSZ030-031-043>046-061>066-074>081-084>090-161115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 AM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH
TONIGHT. ANY STORMS LATE THIS AFTERNOON AND EVENING WOULD BE
ISOLATED TO SCATTERED AHEAD OF THE DRYLINE, PARTICULARLY FROM
SEWARD, MEADE, FORD, GRAY AND FINNEY COUNTIES NORTHWARD TO LANE
AND TREGO COUNTIES. HAIL AS LARGE AS PING PONG BALLS IS POSSIBLE
WITH THESE STORMS. MORE WIDESPREAD THUNDERSTORMS WILL DEVELOP
AROUND MIDNIGHT AND THEN PROGRESS ACROSS SOUTHWESTERN KANSAS
OVERNIGHT. THESE STORMS WILL ALSO BE CAPABLE OF HAIL AS LARGE AS
PING PONG BALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THUNDERSTORMS MENTIONED IN THE DAY ONE SECTION WILL LINGER IN
CENTRAL AND SOUTH CENTRAL KANSAS THROUGH MID-MORNING SATURDAY.
THEN BY SATURDAY AFTERNOON, ANOTHER ROUND OF SEVERE STORMS IS
POSSIBLE. THESE STORMS COULD CONTAIN HAIL AS LARGE AS TENNIS BALLS
AND EVEN A FEW TORNADOES.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THEN AGAIN
AFTER MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:15 AM CDTSpecial Weather StatementDDCHaskell, Meade, Seward45 min
May 16, 12:51 AM CDTSpecial Weather StatementDDCGray39 min
May 16, 1:34 PM CDTSpecial Weather StatementDDCBarber41 min
May 16, 3:25 PM CDTSpecial Weather StatementDDCMorton, Stevens35 min
May 16, 3:53 PM CDTSpecial Weather StatementDDCGrant, Stevens37 min
May 16, 4:03 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens27 min
May 16, 4:15 PM CDTSpecial Weather StatementDDCBarber30 min
May 16, 4:21 PM CDTSpecial Weather StatementDDCHaskell24 min
May 16, 4:31 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell21 min
May 16, 4:49 PM CDTSevere Thunderstorm WarningDDCFinney, Gray13 min
May 16, 5:26 PM CDTSpecial Weather StatementDDCPratt34 min
May 16, 5:53 PM CDTSpecial Weather StatementDDCMeade37 min
May 16, 6:27 PM CDTSpecial Weather StatementDDCClark33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.